Imipramine overdoseTofranil overdose; Janimine overdose
Imipramine is a prescription medicine used to treat depression. Imipramine overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Imipramine can be harmful in large amounts.
Imipramine is sold under many brand names. Some of these are:
Medicines with other names may also contain imipramine.
Below are symptoms of an imipramine overdose in different parts of the body.
AIRWAYS AND LUNGS
BLADDER AND KIDNEYS
- Cannot urinate
- Hard to start urinating, or weak urine stream
EYES, EARS, MOUTH, NOSE, AND THROAT
- Blurred vision
- Dry mouth
- Enlarged pupils
- Very dry eyes
- Ringing in the ears
HEART AND BLOOD VESSELS
- Low blood pressure
- Irregular heartbeat
- Pounding heartbeat (palpitations)
- Rapid heartbeat
- Coma (lack of responsiveness)
- Convulsions (seizures)
- Delirium (confusion and agitation)
- Inability to concentrate
- Dry, red skin
STOMACH AND INTESTINES
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container to the hospital with you, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including a tube through the mouth into the lungs and a breathing machine (ventilator)
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Fluids through a vein (by IV)
- Medicines to treat symptoms (including one to reverse the effects of the imipramine)
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
An imipramine overdose can be very serious. Heart rhythm disturbances can be fatal.
People who overdose on this drug are almost always admitted to the hospital. The faster they get medical help, the better the chance of recovery. Complications such as pneumonia, muscle damage from lying on a hard surface for a prolonged period of time, or brain damage from lack of oxygen may result in permanent disability. Death can occur.
Brush DE, Aaron CK. Tricyclic and other cyclic antidepressants. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 27.
Christian MR, Bryant SM. Antidepressants and antipsychotics In: Adams JG, ed. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 147.
Velez LI, Feng S-Y. Anticholinergics. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 150.
Review Date: 10/13/2015
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.